Why Am I Gaining Weight? Unexplained Weight Gain

Gaining weight for no obvious reason? Then it could be your medication, it could be stress, lack of sleep, the menopause or that you have stopped smoking.

Unexplained Weight Gain? So Why am I Gaining Weight?

If you start taking in more calories than usual or cut back on exercise, you shouldn’t be surprised if the numbers on the scale creep higher.

But what if you’re doing everything the same as you always do and your weight still goes up

Then it’s time to delve a little deeper into what else might be going on and to ask, Why I am gaining weight?

Lack of Sleep …

Cause of weight gain & gaining weight
There are two reasons to link sleep with weight gain.

The first is intuitive : If you’re up late, the odds are greater that you’re doing some late-night snacking, which will increase your calorie intake.

The other reason involves what’s going on biochemically : When you’re sleep deprived hormones that affect appetite take over, making you hungrier the next morning.

These hormones also prevent you from feeling full after eating, make you believe you aren’t eating as much as you are and then make you wonder, Why am I gaining weight?

Are High Stress levels and Comfort foods why I am gaining weight?

When our daily demands get too much our bodies go into survival mode. Cortisol, our stress hormone is secreted and this causes an increase in appetite.

We reach for high-calorie comfort foods at times of increased stress and the combination of high stress and comfort food is a surefire reason for increased weight gain.

Drugs That May Cause Weight Gain.

Several prescription drugs have been associated with weight gain.

The list includes antipsychotic drugs (used to treat mood disorders like schizophrenia and bipolar disorders), along with medications to treat migraines, seizures, high blood pressure, and diabetes.

Work with your doctor to find a medication that treats your symptoms and the cause of the weight gain without increasing the side effects.

Anti-depressants may be why I am gaining weight

An unfortunate side effect of some antidepressants is unexplained weight gain, which can occur in up to 25% of people taking them over the longer term.

Talk to your doctor about switching to another drug if you think your antidepressant is why you are gaining weight.

But realize that some people experience weight gain after beginning drug treatment simply because they’re feeling better and eating more.

What about Corticosteroids

Anti-inflammatory steroid medications like prednisone are notorious for causing weight gain.

Fluid retention and increased appetite are the main reasons. Although weight gain is common, the severity of this side effect depends on the strength of the dose and length of time on the drug. Some people may also see a redistribution of fat while taking the drug, to places like the face, back of the neck, or the abdomen.

Contraception – The Pill Does NOT Cause Weight Gain

Contrary to popular belief, combination birth control pills (estrogen and progestin) are not why I am gaining weight and do not cause weight gain.

In fact, some women on the pill lose weight, primarily from nausea. If you’re using the contraceptive pill, still concerned and asking why am I gaining weight, talk to your health care provider.

Thyroid Function – Hypothyroidism

If your thyroid (the butterfly-shaped gland in the front of your neck) is not making enough thyroid hormone, you’re probably feeling tired, weak, cold, and asking why am I gaining weight.

With insufficient thyroid hormone your metabolism slows, making weight gain more likely. Even a thyroid functioning at the lower end of the normal range can cause weight gain.

Treating hypothyroidism with the correct medication may reverse some of your weight gain and prevent you gaining more weight.

Other conditions that can or are blamed for unexplained weight gain.

Are You Going Through The Menopause?

Don’t blame the menopause and the loss of estrogen for your midlife unexplained weight gain.

PMS - Pre-Menstrual Syndrome & Gaining WeightThey can occur around the same time, which does give rise to the ‘Why am I gaining weight’ question, during your 40s or 50s. But, changing hormone levels probably aren’t the cause of weight gain.

Aging slows your metabolism, so you burn fewer calories and any changes in lifestyle (eg. leading a less active lifestyle), will play a role.

However, where on your body you are gaining weight, can be related to the menopause, especially when fat accumulates around your waist and not around your hips and thighs.

Cushings Syndrome …

Why am I gaining weight is a common question and a symptom of Cushings syndrome, a condition where you’re exposed to an excess of the hormone cortisol, which in turn causes weight gain and other abnormalities.

Cushings syndrome can occur if you take a corticosteroid for a condition such as asthma, arthritis, or lupus.

It can also occur when your adrenal glands produce too much of this hormone. Weight gain will be most prominent around your face, neck, upper back or waist.

Polycystic Ovary Syndrome (PCOS)

PCOS is a common hormonal problem in women of childbearing age. Most women with PCOS grow many small cysts on their ovaries. The condition leads to hormone imbalances that affect a woman’s menstrual cycle and can lead to excessive body hair and acne.

Women with this condition are resistant to insulin, which may be why women asking, Why am I gaining weight, are suffering with unexplained weight gain. The weight tends to collect around the abdomen, putting women at greater risk of heart disease.

Stopped Smoking Recently?

On average, people who quit smoking gain about 4 to 10 pounds.

Why, well firstly, nicotine curbs your appetite, so once you quit, you may feel increased hunger pangs, which leads to overeating and the inevitable question – Why am I gaining weight?

Nicotine also increases your metabolism, and some people don’t decrease their calorie intake to compensate for the slowdown.

Lastly, nicotine is notorious for dulling the taste buds, so you may find food tastes better once you kick the habit, which can lead to overindulgence and why you are gaining weight.

So, if I am gaining weight or have unexplained weight gain, what do I do?

  • Well if you do gain weight unexpectedly make sure …
  • You Don’t stop taking any medications without first consulting your doctor. Recognize how important the drug you are taking may be to your health.
  • You Don’t compare yourself to other people taking the same drug. Not all people have the same side effects with the same drug. Even if a drug causes someone to lose weight, the same might not be true for you. Consult your doctor.
  • You Don’t freak out if your weight gain is just from water retention, which is not permanent weight or fat. Once you’ve finished taking the drug or gotten the medical condition under control, the puffiness from fluid retention may subside. Stick to a lower sodium diet in the meantime.
  • You Check with your doctor whether there is another drug you can take. In most cases, your doctor can switch you to another medication that might not have the same side effects.

You learn if your weight gain is from a decrease in your metabolism, from either a medical condition or medication. And if so, take the time to participate in metabolism-raising activities. Get moving.

Beauty Tips Latest :